13 000 patients are at risk from meningitis in the USBMJ 2012; 345 doi: http://dx.doi.org/10.1136/bmj.e6862 (Published 10 October 2012) Cite this as: BMJ 2012;345:e6862
Up to 13 000 patients in 23 different states may have been exposed to fungal meningitis from tainted spinal steroid injections, the Centers for Disease Control and Prevention said.
The CDC confirmed that most of those affected had been contacted and were not ill but that the numbers could rise in the next few weeks from the 105 confirmed cases and eight deaths reported by Monday this week. The state of Tennessee has the greatest number of reported cases with 35 so far, including four deaths.
The problems are attributed to a compounding company, New England Compounding Pharmacy, Inc, also known as New England Compounding Center (NECC), which ceased operations over the weekend and recalled all of its products.
The outbreak has alarmed health officials and focused attention on regulation of pharmaceutical compounding companies such as the one that produced the drugs. These companies create customized versions of medicines and are overseen by a mixture of state regulators, federal agencies, and the pharmacy industry.
Massachusetts Democratic Congressman Edward Markey said that compounders fall into a federal regulatory “black hole.”
“If compounding is done on a large scale and is not done properly, compounders can expose large numbers of patients to health risks associated with unsafe or ineffective medications,” he said in a letter to the US Food and Drug Administration (FDA) on Monday.
The FDA has pushed in recent years to increase its regulatory authority over compounding pharmacies and in 2007 issued a warning noting that compounded drugs “are not FDA approved.” It said that there had been “devastating repercussions” from such drugs, included three patients dying of infections from a drug used to paralyze the heart during surgery and two patients at a veterans’ hospital who were blinded by a compounded product used in cataract surgery.
Cite this as: BMJ 2012;345:e6862